On the Hardness of Generalized Domination Problems Parameterized by Mim-Width

Authors Brage I. K. Bakkane, Lars Jaffke

Thumbnail PDF


  • Filesize: 0.94 MB
  • 19 pages

Document Identifiers

Author Details

Brage I. K. Bakkane
  • University of Bergen, Norway
Lars Jaffke
  • University of Bergen, Norway

Cite AsGet BibTex

Brage I. K. Bakkane and Lars Jaffke. On the Hardness of Generalized Domination Problems Parameterized by Mim-Width. In 17th International Symposium on Parameterized and Exact Computation (IPEC 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 249, pp. 3:1-3:19, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2022)


For nonempty σ, ρ ⊆ ℕ, a vertex set S in a graph G is a (σ, ρ)-dominating set if for all v ∈ S, |N(v) ∩ S| ∈ σ, and for all v ∈ V(G) ⧵ S, |N(v) ∩ S| ∈ ρ. The Min/Max (σ,ρ)-Dominating Set problems ask, given a graph G and an integer k, whether G contains a (σ, ρ)-dominating set of size at most k and at least k, respectively. This framework captures many well-studied graph problems related to independence and domination. Bui-Xuan, Telle, and Vatshelle [TCS 2013] showed that for finite or co-finite σ and ρ, the Min/Max (σ,ρ)-Dominating Set problems are solvable in XP time parameterized by the mim-width of a given branch decomposition of the input graph. In this work we consider the parameterized complexity of these problems and obtain the following: For minimization problems, we complete several scattered W[1]-hardness results in the literature to a full dichotomoy into polynomial-time solvable and W[1]-hard cases, and for maximization problems we obtain the same result under the additional restriction that σ and ρ are finite sets. All W[1]-hard cases hold assuming that a linear branch decomposition of bounded mim-width is given, and with the solution size being an additional part of the parameter. Furthermore, for all W[1]-hard cases we also rule out f(w)n^o(w/log w)-time algorithms assuming the Exponential Time Hypothesis, where f is any computable function, n is the number of vertices and w the mim-width of the given linear branch decomposition of the input graph.

Subject Classification

ACM Subject Classification
  • Theory of computation → Parameterized complexity and exact algorithms
  • Mathematics of computing → Graph algorithms
  • generalized domination
  • linear mim-width
  • W[1]-hardness
  • Exponential Time Hypothesis


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Ranendu Adhikary, Kaustav Bose, Satwik Mukherjee, and Bodhayan Roy. Complexity of maximum cut on interval graphs. In Kevin Buchin and Éric Colin de Verdière, editors, Proceedings of the 37th International Symposium on Computational Geometry (SoCG 2021), volume 189 of LIPIcs, pages 7:1-7:11. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2021. URL: https://doi.org/10.4230/LIPIcs.SoCG.2021.7.
  2. Brage I. K. Bakkane. Hardness of non-trivial generalized domination problems parameterized by linear mim-width. Master’s thesis, University of Bergen, Norway, 2022. Google Scholar
  3. Rémy Belmonte and Martin Vatshelle. Graph classes with structured neighborhoods and algorithmic applications. Theoretical Computer Science, 511:54-65, 2013. URL: https://doi.org/10.1016/j.tcs.2013.01.011.
  4. Benjamin Bergougnoux, Jan Dreier, and Lars Jaffke. A logic-based algorithmic meta-theorem for mim-width. CoRR, abs/2022.13335, 2022. Google Scholar
  5. Benjamin Bergougnoux and Mamadou Moustapha Kanté. More applications of the d-neighbourhood equivalence: Acyclicity and connectivity constraints. SIAM Journal on Discrete Mathematics, 35(3):1881-1926, 2021. URL: https://doi.org/10.1137/20M1350571.
  6. Benjamin Bergougnoux, Charis Papadopoulos, and Jan Arne Telle. Node multiway cut and subset feedback vertex set on graphs of bounded mim-width. Algorithmica, 84(5):1385-1417, 2022. URL: https://doi.org/10.1007/s00453-022-00936-w.
  7. Hans L. Bodlaender, Carla Groenland, Hugo Jacob, Lars Jaffke, and Paloma T. Lima. XNLP-completeness for parameterized problems on graphs with a linear structure. CoRR, abs/2201.13119, 2022. To appear in the proceedings of IPEC 2022. URL: http://arxiv.org/abs/2201.13119.
  8. Hans L. Bodlaender, Carla Groenland, Jesper Nederlof, and Céline M. F. Swennenhuis. Parameterized problems complete for nondeterministic FPT time and logarithmic space. In Proceedings of the 62nd IEEE Annual Symposium on Foundations of Computer Science, (FOCS 2021), pages 193-204. IEEE, 2021. URL: https://doi.org/10.1109/FOCS52979.2021.00027.
  9. Édouard Bonnet, Eun Jung Kim, Stéphan Thomassé, and Rémi Watrigant. Twin-width I: Tractable FO model checking. Journal of the ACM, 69(1):3:1-3:46, 2022. URL: https://doi.org/10.1145/3486655.
  10. Flavia Bonomo-Braberman, Nick Brettell, Andrea Munaro, and Daniël Paulusma. Solving problems on generalized convex graphs via mim-width. In Anna Lubiw and Mohammad R. Salavatipour, editors, Proceedings of the 17th International Symposium on Algorithms and Data Structures (WADS 2021), volume 12808 of Lecture Notes in Computer Science, pages 200-214. Springer, 2021. URL: https://doi.org/10.1007/978-3-030-83508-8_15.
  11. Nick Brettell, Jake Horsfield, Andrea Munaro, Giacomo Paesani, and Daniël Paulusma. Bounding the mim-width of hereditary graph classes. Journal of Graph Theory, 99:117-151, 2022. Google Scholar
  12. Nick Brettell, Jake Horsfield, Andrea Munaro, and Daniël Paulusma. List k-colouring P_t-free graphs: A mim-width perspective. Information Processing Letters, 173:106168, 2022. URL: https://doi.org/10.1016/j.ipl.2021.106168.
  13. Binh-Minh Bui-Xuan, Jan Arne Telle, and Martin Vatshelle. Fast dynamic programming for locally checkable vertex subset and vertex partitioning problems. Theoretical Computer Science, 511:66-76, 2013. Google Scholar
  14. Marek Cygan, Fedor V. Fomin, Lukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michal Pilipczuk, and Saket Saurabh. Parameterized Algorithms. Springer, 2015. URL: https://doi.org/10.1007/978-3-319-21275-3.
  15. Reinhard Diestel. Graph Theory, volume 173 of Graduate Texts in Mathematics. Springer, 5th edition, 2016. Google Scholar
  16. Rodney G. Downey and Michael R. Fellows. Fundamentals of Parameterized Complexity. Texts in Computer Science. Springer, 2013. URL: https://doi.org/10.1007/978-1-4471-5559-1.
  17. Eduard Eiben, Robert Ganian, Thekla Hamm, Lars Jaffke, and O-joung Kwon. A unifying framework for characterizing and computing width measures. In Mark Braverman, editor, Proceedings of the 13th Innovations in Theoretical Computer Science Conference (ITCS 2022), volume 215 of Leibniz International Proceedings in Informatics (LIPIcs), pages 63:1-63:23, Dagstuhl, Germany, 2022. Schloss Dagstuhl - Leibniz-Zentrum für Informatik. URL: https://doi.org/10.4230/LIPIcs.ITCS.2022.63.
  18. Michael R. Fellows, Danny Hermelin, Frances A. Rosamond, and Stéphane Vialette. On the parameterized complexity of multiple-interval graph problems. Theoretical Computer Science, 410(1):53-61, 2009. URL: https://doi.org/10.1016/j.tcs.2008.09.065.
  19. Fedor V. Fomin, Petr A. Golovach, and Jean-Florent Raymond. On the tractability of optimization problems on H-graphs. Algorithmica, 82(9):2432-2473, 2020. URL: https://doi.org/10.1007/s00453-020-00692-9.
  20. Esther Galby, Andrea Munaro, and Bernard Ries. Semitotal domination: New hardness results and a polynomial-time algorithm for graphs of bounded mim-width. Theoretical Computer Science, 814:28-48, 2020. Google Scholar
  21. M. R. Garey, David S. Johnson, G. L. Miller, and Christos H. Papadimitriou. The complexity of coloring circular arcs and chords. SIAM Journal on Algebraic and Discrete Methods, 1(2):216-227, 1980. URL: https://doi.org/10.1137/0601025.
  22. M. R. Garey, David S. Johnson, and Larry J. Stockmeyer. Some simplified NP-complete graph problems. Theoretical Computer Science, 1(3):237-267, 1976. URL: https://doi.org/10.1016/0304-3975(76)90059-1.
  23. Petr A. Golovach, Jan Kratochvíl, and Ondrej Suchý. Parameterized complexity of generalized domination problems. Discrete Applied Mathematics, 160(6):780-792, 2012. URL: https://doi.org/10.1016/j.dam.2010.11.012.
  24. Martin Charles Golumbic and Udi Rotics. On the clique-width of some perfect graph classes. International Journal of Foundations of Computer Science, 11(3):423-443, 2000. URL: https://doi.org/10.1142/S0129054100000260.
  25. Carolina Lucía Gonzalez and Felix Mann. On d-stable locally checkable problems on bounded mim-width graphs. CoRR, abs/2203.15724, 2022. URL: https://doi.org/10.48550/arXiv.2203.15724.
  26. Russell Impagliazzo and Ramamohan Paturi. On the complexity of k-sat. Journal of Computer and System Sciences, 62(2):367-375, 2001. URL: https://doi.org/10.1006/jcss.2000.1727.
  27. Lars Jaffke. Bounded Width Graph Classes in Parameterized Algorithms. PhD thesis, University of Bergen, Norway, 2020. Google Scholar
  28. Lars Jaffke, O-joung Kwon, Torstein J. F. Strømme, and Jan Arne Telle. Mim-width III. Graph powers and generalized distance domination problems. Theoretical Computer Science, 796:216-236, 2019. URL: https://doi.org/10.1016/j.tcs.2019.09.012.
  29. Lars Jaffke, O-joung Kwon, and Jan Arne Telle. Mim-width I. Induced path problems. Discrete Applied Mathematics, 278:153-168, 2020. URL: https://doi.org/10.1016/j.dam.2019.06.026.
  30. Lars Jaffke, O-joung Kwon, and Jan Arne Telle. Mim-width II. The feedback vertex set problem. Algorithmica, 82:118-145, 2020. URL: https://doi.org/10.1007/s00453-019-00607-3.
  31. Dániel Marx. Can you beat treewidth? Theory of Computing, 6(1):85-112, 2010. URL: https://doi.org/10.4086/toc.2010.v006a005.
  32. Krzysztof Pietrzak. On the parameterized complexity of the fixed alphabet shortest common supersequence and longest common subsequence problems. Journal of Computer and System Sciences, 67(4):757-771, 2003. URL: https://doi.org/10.1016/S0022-0000(03)00078-3.
  33. Jan Arne Telle. Complexity of domination-type problems in graphs. Nordic Journal on Computing, 1(1):157-171, 1994. Google Scholar
  34. Jan Arne Telle and Andrzej Proskurowski. Algorithms for vertex partitioning problems on partial k-trees. SIAM Journal on Discrete Mathematics, 10(4):529-550, 1997. URL: https://doi.org/10.1137/S0895480194275825.
  35. Martin Vatshelle. New Width Parameters of Graphs. PhD thesis, University of Bergen, Norway, 2012. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail